Alert archive / Texas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 468, NWS Midland/Odessa, TX

July 13, 2007Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 13, 2007, 3:35 PM CDT for Jeff Davis County, Texas. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2007, 3:35 PM CDT (20:35 UTC)
Expired
Jul 13, 2007, 4:30 PM CDT
In force
55 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 213 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 3:37 PM CDTHAIL 15 Nw Fort Davis, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2007-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1500 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2007-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1500 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 132036
SVRMAF
TXC243-132130-
/O.NEW.KMAF.SV.W.0468.070713T2035Z-070713T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
335 PM CDT FRI JUL 13 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL JEFF DAVIS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 430 PM CDT

* AT 333 PM CDT...A TRAINED STORM SPOTTER REPORTED NICKEL SIZE HAIL
  FROM A SEVERE THUNDERSTORM LOCATED NEAR FORT DAVIS.  THE STORM WAS
  MOVING NORTHEAST AT 5 MPH.  DAMAGING WINDS IN EXCESS OF 60 MPH IS
  ALSO POSSIBLE WITH THIS STORM.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  CENTRAL JEFF DAVIS COUNTY...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

LAT...LON 3076 10372 3047 10388 3062 10411 3079 10395

$$
1 follow-up statement
000 
WWUS54 KMAF 132039
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
339 PM CDT FRI JUL 13 2007

TXC243-132130-
/O.CON.KMAF.SV.W.0468.000000T0000Z-070713T2130Z/
JEFF DAVIS TX-
339 PM CDT FRI JUL 13 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR CENTRAL JEFF DAVIS COUNTY...

AT 337 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL...5 MILES NORTHWEST OF FORT
DAVIS.  THE STORM WAS MOVING NORTHEAST AT 5 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...CENTRAL
JEFF DAVIS COUNTY AND EAST CENTRAL JEFF DAVIS COUNTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

LAT...LON 3076 10372 3047 10388 3062 10411 3079 10395

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:01 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 13, 2:01 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
201 PM CDT FRI JUL 13 2007

.DISCUSSION...
THUNDERSTORMS BEGINNING TO DEVELOP ALONG THE DAVIS MOUNTAINS WHERE
A PREFRONTAL TROF IS HELPING WITH LIFT THIS AFTERNOON. IT APPEARS
THE MAIN FRONT IS LOCATED ALONG AND A LITTLE NORTH OF I-20 THIS
AFTERNOON WHICH WILL PROBABLY BE THE FOCUS FOR FURTHER CONVECTIVE
DEVELOPMENT THIS AFTERNOON INTO TONIGHT. PWATS APPROACHING 2
INCHES MAY CREATE SOME HEAVY RAIN PRODUCERS...BUT DECENT STORM
SPEED SHOULD PREVENT PROBLEMS IN ALL BUT LOCALIZED URBAN AREAS.

THE FRONT WILL REDUCE MAX TEMPS ONLY SLIGHTLY TOMORROW THEN WE
WILL SEE A GRADUAL WARMING TREND INTO EARLY NEXT WEEK WITH THE
RETURN OF SOUTH AND SOUTHEASTERLY LOW LEVEL FLOW. THE MAIN FORECAST
CONCERN FOR THE EXTENDED PERIOD WILL BE THE MOVEMENT OF AN INVERTED
UPPER LEVEL TROUGH THAT GETS WRAPPED AROUND HIGH PRESSURE TO THE
WEST AND PULLED BACK OVER THE PERMIAN BASIN FROM EAST TEXAS.
MODELS USUALLY HAVE A TOUGH TIME NAILING DOWN THE SPECIFICS OF
SUCH FEATURES BUT FEEL THERE IS ENOUGH CONSENSUS TO START
INCREASING POPS BY LATE IN THE FORECAST PERIOD. DEEP LAYER
MOISTURE AND EASTERLY UPSLOPE FLOW WILL KEEP MAX TEMPS BELOW CLIMO
LATE NEXT WEEK BUT FEEL THE 12Z MEX MAY BE A COOL WITH HIGHS IN
THE 80S SO KEPT CLOSER TO ENSEMBLE GUIDANCE AND PREVIOUS FORECAST
WITH HIGHS IN THE LOWER 90S.

HENNIG

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              70  88  69  91  /  50  10  10  10
CARLSBAD NM                70  95  68  96  /  40  20  10  10
DRYDEN TX                  74  94  73  93  /  40  20  10  10
FORT STOCKTON TX           70  90  71  93  /  40  20  10  10
GUADALUPE PASS TX          66  86  67  91  /  50  20  10  10
HOBBS NM                   68  93  69  95  /  40  10  10  10
MARFA TX                   61  85  60  89  /  30  20  10  10
MIDLAND INTL AIRPORT TX    67  89  69  93  /  40  10  10  10
ODESSA TX                  69  90  71  94  /  40  10  10  10
WINK TX                    70  96  73 100  /  40  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

99/99
Hazardous weather outlook, Jul 13, 2:20 PM CDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
220 PM CDT FRI JUL 13 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-141930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
220 PM CDT FRI JUL 13 2007 /120 PM MDT FRI JUL 13 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER WEST
TEXAS AND SOUTHEAST NEW MEXICO THIS AFTERNOON AND TONIGHT. THE
MAIN FOCUS FOR THUNDERSTORM ACTIVITY WILL EXTEND ACROSS THE
PERMIAN BASIN AND THE DAVIS MOUNTAINS. SOME OF THE STORMS WILL BE
CAPABLE OF BECOMING SEVERE WITH WIND GUSTS TO AROUND 60 MPH AND
HAIL TO THE SIZE OF NICKLES. HEAVY RAIN WILL ALSO BE POSSIBLE WITH
SOME OF THE STORMS AND FLOODING MAY OCCUR IN LOW LYING AND FLOOD
PRONE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE FROM THE LOWER TRANS PECOS AND BIG BEND REGIONS ACROSS
THE DAVIS AND GUADALUPE MOUNTAINS SATURDAY AND SUNDAY. THE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE...HOWEVER THE STRONGER
STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL AND GUSTY
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON AND TONIGHT...
HOWEVER EMERGENCY MANAGEMENT OFFICIALS SHOULD STAY ABREAST OF THE
WEATHER CONDITIONS FOR POSSIBLE ACTIVATION.

In the hours before

Local storm report, Jul 13, 10:33 AM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1033 AM CDT FRI JUL 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND GST     ROYALTY                 31.37N 102.87W
07/12/2007  E69 MPH          WARD               TX   TRAINED SPOTTER

0625 PM     TSTM WND DMG     GRANDFALLS              31.34N 102.85W
07/12/2007                   WARD               TX   CO-OP OBSERVER

            ROOF BLOWN OFF BARN AND TREES DOWNED

0640 PM     TSTM WND GST     8 N TUBBS CORNER        31.50N 102.60W
07/12/2007  E60 MPH          CRANE              TX   TRAINED SPOTTER

0734 PM     TSTM WND DMG     3 N PLEASANT FARMS      31.72N 102.34W
07/12/2007                   ECTOR              TX   FIRE DEPT/RESCUE

            DOWN POWER LINES DUE TO TSTM WIND GUSTS

&&

RFAGEN
Special weather statement, Jul 13, 1:02 PM CDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
102 PM CDT FRI JUL 13 2007

TXZ075-081-131900-
PECOS-BIG BEND AREA-
102 PM CDT FRI JUL 13 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN BREWSTER AND SOUTH
CENTRAL PECOS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME SOUTH CENTRAL PECOS
COUNTY AT 102 PM CDT...MOVING SOUTH AT 5 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN NORTHEASTERN BREWSTER AND SOUTH CENTRAL PECOS COUNTIES
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. MOTORISTS ON U S
HIGHWAY 90 AROUND 20 MILES EAST OF MARATHON SHOULD BE ON THE LOOKOUT
FOR SUDDEN DROPS IN VISIBILITY DUE TO HEAVY RAIN AND STRONG GUSTY
WINDS.  LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

WIND GUSTS TO 55 MPH... SMALL HAIL... HEAVY RAIN... AND DEADLY
LIGHTNING ARE POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Jul 13, 1:43 PM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
143 PM CDT FRI JUL 13 2007

TXZ074-131945-
DAVIS/APACHE MOUNTAINS AREA-
143 PM CDT FRI JUL 13 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN BREWSTER AND
SOUTHEASTERN JEFF DAVIS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHEASTERN JEFF DAVIS COUNTY
AT 143 PM CDT...MOVING EAST AT 10 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN NORTHWESTERN BREWSTER AND SOUTHEASTERN JEFF DAVIS COUNTIES
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

WIND GUSTS TO 55 MPH...SMALL HAIL...HEAVY RAIN...AND DEADLY
LIGHTNING ARE POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:21 PM CDTSevere Thunderstorm WarningMAFMidland54 min
Jul 13, 1:31 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell59 min
Jul 13, 2:04 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis56 min
Jul 13, 3:18 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines57 min
Jul 13, 4:10 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector65 min
Jul 13, 4:33 PM CDTSevere Thunderstorm WarningMAFPecos57 min
Jul 13, 5:15 PM CDTSevere Thunderstorm WarningMAFCrane, Upton60 min
Jul 13, 5:17 PM CDTSevere Thunderstorm WarningMAFWard58 min
Jul 13, 5:25 PM CDTSevere Thunderstorm WarningMAFReagan65 min
Jul 13, 6:00 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves60 min
Jul 13, 6:16 PM CDTSevere Thunderstorm WarningMAFUpton32 min
Jul 13, 6:21 PM CDTSevere Thunderstorm WarningMAFCrane, Ward54 min
Jul 13, 6:56 PM CDTSevere Thunderstorm WarningMAFPecos64 min

Nearby

Severe Thunderstorm Warnings in Texas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.